Unfortunately, Abilify and weight gain come hand in hand. There are many Abilify side effects and weight gain is one of them. In fact, it is recognized as a side effect by the American Psychiatric Association (APA) for many psychotropic drugs. However, the good news is that studies show that, with Abilify weight gain is not substantial. Read on and get the good news!
There have been many studies done pertaining to Abilify and weight gain and, while it has been proven that some weight gain can be expected, the patient should consider taking precautions to minimize how much weight they gain.
While taking the medication, it is more critical than ever to have a healthy diet complete with fruits, vegetables, soy, protein such as fish and poultry, eggs, nuts and whole grains. In addition, foods that are processed or loaded with sodium, sugars, fats (saturated and trans) and cholesterol should be limited.
Exercise should become a regular routine, getting at least 20 minutes of cardiovascular activity per day. This, even without the meds, is always a good habit to get into!
When taking precautions, you can minimize the amount of weight you gain. And, it's important to know that studies have shown that weight gain is not substantial. Although, it was determined that those taking a placebo were less likely to gain weight compared to those who took Abilify.
In evaluating Abilify and weight gain, the results depended on the patients BMI (body mass index) and the psychotic condition they had. For instance in patients with Schizophrenia, 30% had gained more than 7% of their base weight over a 52 week period when their BMI was < 23; 19% with a BMI of 23 - 27; and 8% with a BMI > 27. The results were better (less weight gain) in those studied over a 26 week period.
In patients suffering with manic depression, or Bipolar Disorder, 13% gained more than 7%. Conversely, none of the patients taking the placebo gained weight.
Patients with clinical depression, also known as major depressive disorder, also gained weight. Approximately 5% of the study participants gained more than 7% of their body weight when taking Abilify. This compares to 1% when taking a placebo.
So, Abilify and weight gain can come hand in hand. However, it is important to weigh out (no pun intended!) the chance of gaining weight compared to the benefits of taking the medication. And, recognize that, with a little proactive work (diet and exercise) you can control it to the best of your ability.
Also, when taking any medications it is important to do your research. If you are interested in learning more about Abilify, I recommend looking at some other articles / pages of mine. Abilify medication should be thoroughly researched so you understand all of the aspects of taking this medication.